Valdecoxib-associated acute generalized exanthematous pustulosis.

Journal Article (Journal Article)

AGEP (acute generalized exanthematous pustulosis) is a relatively rare exfoliative skin syndrome consisting of generalized eruption of pustules in response to medication or infection. Because AGEP may have other systemic manifestations, such as renal failure, hyperthermia, lab abnormalities, and/or hemodynamic instability, it is important to make the distinction between AGEP and other life-threatening generalized skin diseases, such as toxic epidermal necrolysis (TEN). Here we present a case of AGEP in response to valdecoxib, which has not previously been described in the literature. The patient presented with profound hypotension requiring fluid and vasopressor support and was referred to the burn service for treatment of TEN, but her skin lesions were inconsistent with this diagnosis. A dermatology consult was obtained and suggested a diagnosis of AGEP, which a biopsy confirmed. TEN and AGEP present with similar history, types of associated drugs, and immunology. Both can be associated with antibiotics, non-steroidals, and anticonvulsants, but AGEP is more frequent with aminopenicillins, while TEN is associated more often with sulfonamide antibiotics. Both disorders have a proposed T cell-mediated immune response, but they differ in the mechanism. A description of valdecoxib and its role as a sulfonamide in producing cutaneous reactions is also provided.

Full Text

Duke Authors

Cited Authors

  • Byerly, FL; Nelson, KC; Granko, RP; Morrell, DS; Cairns, BA

Published Date

  • May 2005

Published In

Volume / Issue

  • 31 / 3

Start / End Page

  • 383 - 387

PubMed ID

  • 15774300

International Standard Serial Number (ISSN)

  • 0305-4179

Digital Object Identifier (DOI)

  • 10.1016/j.burns.2004.10.017

Language

  • eng

Conference Location

  • Netherlands